Arizona, 2004Heavy Rain in Arizona, December 5 to 6, 2004
December 5 to 6, 2004 · NWS PSR · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 5, 5:12 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 5, 5:12 AM MST, 2 hours 48 minutes before
AZZ020>028-CAZ030>033-051745-
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
512 AM MST SUN DEC 05 2004
UPDATED DUE TO THE ISSUANCE OF A WINTER STORM WATCH ZONE 24
SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
PARTLY CLOUDY SKIES WITH AREAS OF FOG WILL AFFECT SOUTHWEST AND
SOUTH-CENTRAL ARIZONA THIS MORNING...A RESULT OF THE WET SYSTEM THAT
MOVED THROUGH ON SATURDAY. ANOTHER STRONGER AND COLDER STORM WILL
FOLLOW...MOVING INTO SOUTHERN CALIFORNIA THIS MORNING AND INTO
ARIZONA THIS AFTERNOON INTO EARLY MONDAY. THIS NEXT SYSTEM WILL
PRODUCE HEAVIER RAINFALL WITH THE SNOW LEVEL DROPPING DOWN TO AROUND
4500 FEET OVER JOSHUA TREE NATIONAL PARK TODAY AND TONIGHT
...AND TO AROUND 4000 FEET OVER THE MOUNTAINS OF SOUTHERN GILA
COUNTY BY MONDAY MORNING. IMPROVING WEATHER WILL OCCUR MONDAY NIGHT
AND TUESDAY...BUT ANOTHER SYSTEM WILL BRING A CHANCE OF SHOWERS TO
THE AREA BY WEDNESDAY.
&&
.DISCUSSION...
MORE AND MORE IT IS LOOKING LIKE A WET WEATHER SYSTEM HEADED FOR
SOUTHEAST CALIFORNIA AND ARIZONA TODAY THROUGH MONDAY. SHORTWAVE
THAT MOVED THRU ON SATURDAY ADVECTED QUITE A BIT OF MOISTURE INTO
THE STATE...MUCH OF WHICH WILL STILL BE THERE FOR THE NEXT STRONGER
SYSTEM TO ACT ON...AND WITH THIS NEXT SYSTEM HAVING MORE OF A
OVER-WATER TRAJECTORY IT LOOKS TO BE A JUICY ONE FOR OUR CWA. IN THE
SHORT TERM CLOUDS AND SHOWERS HAVE DISSIPATED BEHIND THE SAT SHORT
WAVE AS DVV BRIEFLY MOVES IN. HOWEVER AS SKIES CLEAR THERE MAY BE
FOG PROBLEMS THIS MORNING OVER MUCH OF OUR WESTERN AND SOUTH-CENTRAL
DESERTS. FOR THE MOST PART VSBYS SHOULD BE ABOVE 1/4 MILE AND NO FOG
ADVISORY WILL BE NEEDED. FOG WORDING WILL BE IN THE GRIDS AND ZONES
FOR THIS MORNING.
AS MENTIONED EARLIER...THE PAST SEVERAL MODEL RUNS HAVE BEEN TAKING
THE TROF FURTHER AND FURTHER WEST INITIALLY AND DIGGING IT OFF THE
CA COAST...ALLOWING IT TO ENTRAIN QUITE A BIT OF MOISTURE. IT
HAS ALSO BEEN SLOWER AND SLOWER WITH EACH RUN...AND FURTHER SOUTH AS
WELL. IT NOW LOOKS LIKE OUR SRN AND ERN ZONES WILL GET THE MOST
SIGNIFICANT PRECIP...WITH THE MAIN EVENT FOR THE PHOENIX AREA TO BE
TONIGHT INTO EARLY MONDAY. STRONGEST DYNAMICS DO NOT EVEN GET INTO
OUR CA ZONES UNTIL AFTER 18Z...WITH THE BEST LIFT MOVING ACROSS THE
FAR SWRN DESERTS DURING THE AFTERNOON. WILL KEEP GOOD CHANCE POPS IN
CA ZONE 33...IMPERIAL COUNTY...TODAY...WITH LOWER CHANCE POPS
EASTWARDS INTO ARIZONA. POPS FOR THIS MORNING OVER AZ SHOULD BE
SLIGHT CHANCE AT BEST WITH THE SYSTEM STILL SO FAR WEST. TONIGHT THE
BEST UVV/MOISTURE COME TOGETHER OVER THE SOUTH-CENTRAL DESERTS...AND
NUMEROUS POPS LOOK TO BE A GOOD BET. FOR THE PHOENIX AREA WILL CALL
FOR 60 PCT CHANCE TONIGHT...THO MOS GUIDANCE ACTUALLY IS AS HIGH AS
80 PCT. CAN NOT GO THAT HIGH WITHOUT BEING OUT OF TOLERANCE WITH
SURROUNDING OFFICES THO. FEEL THAT THIS WILL BE RATHER WET...WITH
MUCH OF THE SOUTH-CENTRAL TO SEE BETWEEN ONE QUARTER AND ONE HALF
INCH AMOUNTS TONIGHT INTO MONDAY...AND POSSIBLY HIGHER AMOUNTS IN
SPOTS.
WITH THICKNESS VALUES LOWERING TO AROUND 543 OVER ZONE 24
TONIGHT...SNOW LEVELS SHOULD BE DROPPING TO NEAR 4000 FEET BY MONDAY
MORNING...AND THERE COULD BE SIGNIFICANT SNOW ABOVE 4500-5000 FEET
TONIGHT INTO MONDAY. HAVE DECIDED TO ISSUE A WINTER STORM WATCH FOR
ZONE 24 ABOVE 5000 FEET TONIGHT THROUGH NOON MONDAY...AND WILL
DEFINITELY ISSUE AN SPS FOR THE WHOLE CWA COVERING THE PROGRESS OF
THIS WET EVENT. WITH THE SYSTEM BEING A BIT SLOWER IT WILL TAKE
LONGER TO GET THE TROF AND SHOWERS OUT OF OUR AREA AND THUS WILL
KEEP A CHANCE FOR SHOWERS GOING MONDAY FOR THE PHOENIX AREA
EASTWARD...AND EVEN LINGER A SLIGHT CHANCE FOR SHOWERS OVER ZONE 24
EARLY MONDAY NIGHT. AFTER THAT DRY CONDITIONS WILL RETURN
BRIEFLY...BEFORE ANOTHER PROGRESSIVE AND DRIER TROF MOVES THRU THE
AREA TUESDAY NIGHT INTO WEDNESDAY. WE ARE ONLY GOING FOR SLIGHT
CHANCE POPS WITH THIS MIDWEEK SYSTEM THO.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WINTER STORM WATCH FOR ZONE 24 ABOVE 5000 FEET FROM 5 PM TONIGHT
THROUGH 12 NOON ON MONDAY.
CA...NONE.
&&
11Hazardous weather outlook, Dec 5, 6:16 AM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
616 AM MST SUN DEC 5 2004
AZZ024-060000-
SOUTHERN GILA/TONTO NF FOOTHILLS-
616 AM MST SUN DEC 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.
.DAY ONE...TODAY
A WINTER STORM WATCH IS IN EFFECT FOR THE HIGHER TERRAIN OF SOUTH
CENTRAL ARIZONA...INCLUDING SOUTHERN GILA COUNTY...FROM 5 PM TONIGHT
UNTIL 12 NOON MONDAY...ABOVE 5000 FEET. ADDITIONAL INFORMATION CAN BE
FOUND IN THE NWS PRODUCT PHXWSWPSR. A WET PACIFIC STORM WILL PRODUCE
SCATTERED SHOWERS LATER THIS AFTERNOON...WHICH WILL BECOME NUMEROUS
TONIGHT. SNOW LEVEL WILL LOWER TO BELOW 4500 FEET OVERNIGHT...AND
SIGNIFICANT SNOW ACCUMULATION IS POSSIBLE ABOVE 5000 FEET...WITH
LESSER AMOUNTS EXPECTED DOWN TO NEAR 4000 FEET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WET PACIFIC STORM WILL CONTINUE TO MOVE THROUGH SOUTHERN GILA
COUNTY MONDAY...WITH SCATTERED RAIN AND SNOW SHOWERS EXPECTED TO
CONTINUE DURING THE DAY...BUT TAPER OFF AS THE AFTERNOON WEARS ON.
STORM TOTAL SNOWFALL OF UP TO 6 INCHES ABOVE 5000 FEET IS POSSIBLE BY
MONDAY AFTERNOON...WITH AMOUNTS UP TO 4 INCHES POSSIBLE DOWN TO
AROUND 4000 FEET. ISOLATED SHOWERS WILL LINGER THROUGH EARLY EVENING.
NO FURTHER HAZARDOUS WEATHER IS ANTICIPATED FROM TUESDAY THROUGH
SATURDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH MONDAY AFTERNOON.
&&
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.WRH.NOAA.GOV/PSR (IN SMALL LETTERS)
CB
In the hours before
Special weather statement, Dec 5, 5:51 AM MST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
551 AM MST SUN DEC 5 2004
AZZ020>023-025>028-CAZ030>033-060000-
GREATER PHOENIX AREA-IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK/JTNP/-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-NORTHWEST MARICOPA COUNTY-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
551 AM MST (451 AM PST) SUN DEC 5 2004
...ANOTHER COLD...WET AND WINDY PACIFIC WEATHER SYSTEM HEADED FOR
SOUTHEAST CALIFORNIA...SOUTHWEST AND SOUTH-CENTRAL ARIZONA TODAY
THROUGH MONDAY...
ANOTHER COLD AND WET PACIFIC STORM WILL MOVE INTO SOUTHEAST
CALIFORNIA TODAY BRINGING SCATTERED SHOWERS AND WINDY WEATHER TO
JOSHUA TREE NATIONAL PARK...EASTERN RIVERSIDE AND IMPERIAL COUNTIES.
RAINFALL AMOUNTS UP TO ONE QUARTER INCH ARE LIKELY...WITH HEAVIER
AMOUNTS POSSIBLE IN SOME LOCATIONS. THE SNOW LEVEL WILL LOWER TO
NEAR 4000 FEET OVER JOSHUA TREE NATIONAL PARK BY THIS EVENING...
WITH LIGHT ACCUMULATIONS EXPECTED ABOVE 4500 FEET. CLOUDS AND
SHOWERS WILL GRADUALLY TAPER OFF TONIGHT AS THE SYSTEM MOVES INTO
ARIZONA.
AS THE PACIFIC STORMS SWINGS EAST AND INTO ARIZONA TODAY...SHOWERS
WILL INCREASE AND BECOME SCATTERED DURING THE AFTERNOON. THE MOST
SIGNIFICANT PRECIPITATION SHOULD OCCUR TONIGHT OVER THE SOUTH-
CENTRAL DESERTS...WHERE SHOWERS WILL BECOME NUMEROUS...WITH LOCALLY
HEAVY RAINFALL POSSIBLE. RAINFALL TOTALS FROM THIS AFTERNOON THROUGH
TONIGHT COULD BE BETWEEN ONE QUARTER AND ONE HALF INCH IN MANY
PLACES...WITH EVEN HIGHER AMOUNTS POSSIBLE IN ISOLATED LOCATIONS.
BREEZY TO WINDY CONDITIONS WILL ACCOMPANY THE COLD FRONTAL PASSAGE...
AND DESERTS HIGHS WILL ONLY RISE INTO THE MID 50S TO AROUND 60.
AS THE STORM MOVES INTO EASTERN ARIZONA LATE TONIGHT AND MONDAY...
CLOUDS AND SHOWERS WILL GRADUALLY DECREASE...BUT WILL LIKELY BE
SCATTERED THROUGH MONDAY MORNING. RAINFALL AMOUNTS MONDAY SHOULD BE
MUCH LESS THAN THOSE SEEN TONIGHT...GENERALLY LESS THAN ONE TENTH
OF AN INCH.
IF YOU HAVE OUTDOOR PLANS EARLY THIS WEEK...ESPECIALLY TODAY AND
TONIGHT...CHECK THE THE NOAA WEATHER RADIO OR OUR INTERNET
SITE AT WWW.WRH.NOAA.GOV/PSR FOR THE MOST UP TO DATE WEATHER
INFORMATION.
BRECKENRIDGE
Heavy Rain, Maricopa
- When
- December 5, 8:00 AM MST to December 6, 12:00 PM MST
- Where
- Maricopa County, Phoenix
- Reported by
- NEWSPAPER
- Coordinates
- 33.349, -112.491 (the zone’s center; the record gives no point)
Two storm systems moved across the state over a three-day period, with the second one on Sunday December 5th being much stronger, wetter and windy. Up to one and one-half inches of rain caused some streets to flood, with washes and creeks running.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Alaska, December 5 to 8, 20042 events
- High Wind in Oregon, December 5 to 6, 200477 kt wind · 2 events
- Heavy Snow in Arizona, December 5 to 6, 20041 event
- Heavy Snow in Arizona, December 5 to 6, 20041 event
- Heavy Snow in Arizona, December 5 to 6, 20041 event
- Heavy Snow in Idaho, December 5, 20041 event
- Strong Wind in California, December 5, 2004$5,000 · 1 event
- Heavy Snow in New Mexico, December 5 to 6, 20041 event
- Wildfire in Hawaii, December 5 to 9, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5431200.